Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Lovaza

06/16/2010

Question:

Please provide with info about side effects of Lovaza. It was prescribed to lower cholesterol, but I have fatty liver and I`m not sure that it will be good for liver to take this medication. Thanks.

Answer:

The fish oil product known as omega-3-acid esters (or Lovaza) is not known to cause harm to the liver. Fatty liver is generally caused by obesity, alcohol use, some medications, or a different environmental factor. It can also be caused by elevated triglycerides (which can be treated with Lovaza).

Fatty liver is generally reversible once the cause is remedied (losing weight, stop alcohol consumption, etc.). You should discuss the fatty liver with your physician to determine the cause, and possibly try to reverse it. It may be that your physician is using the Lovaza to treat the fatty liver if it is associated with high triglycerides.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University